Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS New Orleans, LA

July 7, 20024 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 7, 2002, 7:43 PM CDT for 4 parishes in Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2002, 7:43 PM CDT (00:43 UTC)
Expired
Jul 7, 2002, 8:15 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Lafourche Parish, LA, Saint Charles Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1696 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS54 KLIX 080043
SVRNEW
LAC057-089-093-095-080115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
742 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA
  ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA

* UNTIL 815 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EDGARD...OR ABOUT 6 MILES SOUTH OF
  RESERVE...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RACELAND...MATHEWS AT 815 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. CONTINUOUS 
LIGHTNING WAS ALSO INDICATED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2967 9054 2972 9078 2991 9072 2991 9088
          2999 9094 3011 9091 3015 9066 3008 9065
          3006 9052 2987 9050

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:30 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 3:30 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CDT SUN JUL 7 2002

RADAR IS GETTING BUSY WITH A FEW THUNDERSTORMS HAVING ALREADY
REACHED STRONG TO SEVERE THRESHOLDS. SURFACE CONVERGENCE HAS
INCREASED ACROSS INLAND SECTIONS OF SOUTH MS NEAR A SURFACE
TROUGH...AND OVER AREAS FROM NEAR MORGAN CITY TO THIBODAUX...ALONG
THE LAKE PONTCHARTRAIN LAKE BREEZE. MAY HAVE TO ISSUE AFTERNOON
PACKAGE WITH A /REMAINDER OF THIS AFTERNOON/ PERIOD IF CONVECTION
BECOMES MORE WIDESPREAD AND SEVERE. OUTSIDE OF THUNDERSTORM
AREAS...HEAT HAS BECOME A PROBLEM WITH HEAT INDICES GENERALLY IN THE
100 TO 105 DEGREE RANGE.

THUNDERSTORMS SHOULD MOSTLY DIE OFF BY MIDNIGHT TONIGHT. ON MONDAY...
AN INVERTED MID LEVEL TROUGH MOVING WEST ACROSS THE GULF WILL BRING
ADDITIONAL UPPER LEVEL SUPPORT...HOWEVER...SLIGHTLY LIGHTER WIND
FIELDS ALOFT AND WEAKER PVA SHOULD KEEP SEVERE THUNDERSTORMS MORE
ISOLATED THAN TODAY. TEMPERATURES SHOULD HAVE NO PROBLEM REACHING
THE LOWER 90S...BUT SCATTERED CONVECTION COULD GET STARTED A LITTLE
EARLIER. WILL BE MONITORING ANY POTENTIAL TROPICAL DEVELOPMENT IN
THE CENTRAL GULF OF MEXICO...BUT THIS SYSTEM WILL HAVE NO IMPACT ON
WEATHER ALONG THE CENTRAL GULF COAST AS IT WILL LIKELY MOVE WEST
TOWARDS THE NORTHEAST MEXICAN OR SOUTH TEXAS COAST.

FOR TUESDAY THROUGH FRIDAY...A WEAK UPPER LEVEL RIDGE TO THE NORTH
WITH WEAK DISTURBANCES IN THE EASTERLIES OVER THE GULF WILL CONTINUE
A SIMILAR PATTERN WITH SCATTERED DIURNAL CONVECTION OVER LAND AND
LATE NIGHT AND MORNING CONVECTION OVER THE COASTAL WATERS.
TEMPERATURES SHOULD REMAIN FAIRLY CLOSE TO NORMAL. ANOTHER WEAK
SURFACE BOUNDARY MAY SAG SOUTH NEAR THE SOUTHWEST MS ZONES THURSDAY
AND FRIDAY AS ANOTHER DEEP UPPER TROUGH MOVES ACROSS THE NORTHEAST
U.S.

MCB 73/92/72/91/73 24242   BTR 73/91/73/90/73 24242
MSY 76/91/75/90/76 14242   GPT 74/89/73/89/74 14242

.NEW...NONE
LA...NONE.
MS...NONE.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:48 PM CDTSpecial Marine WarningLIX87 min
Jul 7, 11:12 PM CDTSpecial Marine WarningLIX63 min
Jul 7, 11:12 PM CDTSpecial Marine WarningLIX63 min
Jul 8, 4:00 AM CDTSpecial Marine WarningLIX60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.